Hail, Pecos
- When
- June 16, 3:53 PM CST to 3:58 PM CST
- Where
- Pecos County, 2 mi W of Ft Stockton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.880, -102.904
An upper level trough was over the western United States and an upper level disturbance was over northern Mexico. There was plentiful moisture and instability across the area with a dryline present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western United States and an upper level disturbance was over northern Mexico. There was plentiful moisture and instability across the area with a dryline present. There were upslope winds into the heated higher terrain of West Texas which helped to create lift. These conditions combined to create thunderstorms which produced flash flooding, high winds, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 1:24 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT Mon Jun 16 2014 .DISCUSSION... A mid level moist axis stretching from nrn Mexico thru the Big Bend and into the PB along with a shrtwv trof within moisture across Mexico warrants chance PoPs this PM and at least into the early evening in the Davis Mtn/Big Bend region. A secondary area of interest is across the w/nw PB where tstms may eventually develop in area of low level convergence along a weak dryline. High clouds are limiting insolation and 12Z MAF sounding does show an elevated mixed layer that will have to be overcome. 0-6km shear is weak so strong multi-cell storms are favored, locally heavy rain is possible too across the Trans Pecos. A rather prominent mid level theta-e ridge axis will be a key feature across the area Tue/Wed with Mexican moisture being tapped as the remnant shrtwv trof lifts across the area Tue. We have opted to increase PoPs farther into the chance category across the Trans Pecos Tue with local heavy rain possible. More of the same Wed (chance PoPs) from Trans Pecos into the PB. This axis may have to be adjusted, probably farther e depending on mid level theta-e ridge/trof. Also wind fields will be more favorable for severe storms Wed. ECMWF/GFS still show a weakness in 5h heights Thur warranting at least slight chance PoPs. Will have to keep a watch on ECMWF into Friday as it aggressively develops a mid level low across Mexico tapping into more moisture, which would increase PoPs substantially across the Trans Pecos. GFS does this too, but a little far e. Thereafter we've slowly downplayed PoPs. Through this forecast cycle temperatures are not too much a concern as abundance of clouds, higher dwpnts, precip, and se winds help keeps temperatures near seasonal. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 94 70 92 / 20 20 20 50 BIG SPRING TX 73 94 72 92 / 10 10 10 40 CARLSBAD NM 71 99 69 97 / 20 20 20 20 DRYDEN TX 76 96 75 98 / 30 30 20 40 FORT STOCKTON TX 72 94 70 93 / 20 30 20 40 GUADALUPE PASS TX 69 90 69 89 / 20 20 20 20 HOBBS NM 68 94 65 94 / 30 20 20 30 MARFA TX 63 88 61 89 / 40 40 30 50 MIDLAND INTL AIRPORT TX 73 94 71 92 / 20 20 10 40 ODESSA TX 73 94 73 92 / 20 20 10 40 WINK TX 74 98 73 97 / 20 20 20 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT MON JUN 16 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE LOWER TRANS PECOS AND BIG BEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014
TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...
AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014
TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...
AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH. THESE STORMS WILL AFFECT INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A thunderstorm moved across Pecos County and produced downburst winds near Fort Stockton. An 18 wheeler was flipped over, nine power poles snapped, a large billboard sign fell to the ground, and an exit sign blew over as a result of this wind. The cost of damage is a very rough estimate.
A thunderstorm moved across Pecos County and produced a downburst in Fort Stockton. Power lines were blown down as a result of this downburst. The number of power lines blown down is unknown so the cost of damage is a very rough estimate.
Heavy rain moved across Pecos County and produced flash flooding about 15 miles south of Fort Stockton. There was water one foot deep crossing U.S. Highway 385. No damage was reported, so the cost of damage is a very rough estimate.
Heavy rain moved across Pecos County and produced flash flooding about 19 miles south of Fort Stockton. There was water one foot deep crossing U.S. Highway 385. No damage was reported, so the cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523632, 524604, 524602, 522070, 522071.